High tsh

Hello everyone. At the beginning of the year I had my regular blood tests, and they ran a tsh update, I am already diagnosed with an under active thyroid. The results came back as 52. No T3 or T4 were done. I saw my gp who increased my levo to 300mg a day. Yes, 300. I have had the tests redone yesterday, and thought they would do tsh, t4 and t3, but after a call from the surgery telling me to see the Dr tonight, it appears they only ran the tsh again, which now has risen to 68. He has said to keep taking the prescribed dose of levo, and he is referring me to an endo as urgent. Has anyone any idea how long the wait is likely to be ( I'm in North Wales) and are they going to be unable to do anything without all the tests needed? Needless to say I am worried, and my children even more so.

13 Replies

oldestnewest
  • Did they bother to check

    ferritin

    folate

    b12

    vit d3

    because they need to be halfway in their ranges or your body simply cannot absorb or utilise the levothyroxine and reduce TSH

  • You are joking. They just tested my tsh, and my liver function and inflammatory rate as I have rheumatoid arthritis. GP's hey.

  • Slumberparty, autoimmune diseases often hunt in packs. You have RA so it's almost a certainty that autoimmune thyroid disease (Hashimoto's) has caused your hypothyroidism.

    What drugs are your taking for RA? I'm wondering whether they are affecting absorption and uptake of Levothyroxine.

  • At the moment I am taking methotrexate and enbrel. I also have type 2 diabetes and take metformin for that. I'm a walking chemist lol

  • Slumberparty, None of them interact adversely with Levothyroxine but Levo can affect Metformin, and Methotrexate and Enbrel can interact.

    Metformin + Levothyroxine

    drugs.com/drug-interactions...

    Methotrexate + Enbrel

    drugs.com/drug-interactions...

  • I know those medications are not meant to be taken together from my research, but it seems they are often given at the same time by consultants. I asked about coming off the methotraxate at my last appointment, but they have advised to keep taking both until my RA is under control. I doubt that is going to happen in a rush.

  • Slumberparty, because there may be interactions doesn't mean that they shouldn't be taken, just requires a little more caution and possibly adjustment of doses.

  • Slumberparty, I don't know how long waiting lists are but if you GP has marked it urgent I don't suppose it will be longer than 3/4 weeks. The endo may access your existing results or may request your GP does further blood tests or will send you a bloods order form to have them done at the hospital. It's safe to say that when TSH is high FT4 and FT3 are usually very low.

  • Thank you Clutter. Should I just go and ask for some more blood tests? I have another appointment on Thursday and that GP may well authorise it.

  • ..I would suggest you have your Thyroid anti-bodies tested - Anti-TPO and Anti-Tg - along with B12 - Iron - Ferritin - folate - VitD - as suggested by reallyfedup123 further up the thread.

    You must be feeling poorly and I do hope you are helped soon....

  • I actually feel much the same as usual Marz. The only noticeable difference is that I am feeling cold, were I usually am too hot, and I`m constipated. Of course I`m not well, but I never am. Weird things bodies.

    I will write those tests down, and ask the GP if I can get them done when I see her tomorrow. Thank you.

  • The question I would ask you is how are you feeling? Are you feeling increasingly hypo or is your TSH going high for some other reason? I think occasionally something goes wrong in the feedback loop and you can end up with a high TSH without actually being low on T4 and T3. As you sensibly pointed out, they should have tested your T4 and T3. If there is something else going on you could end up overmedicated if your doctor just keeps on increasing your Thyroxine.

    Another possibility is that your Thyroxine is not being absorbed due to interaction with some other medication or a supplement you are taking. (in which case you would have symptoms of hypothyroidism)

    The third possible situation is that your body can absorb the thyroxine but not use it because you are short of some of the nutrients mentioned by reallyfedup123. (in which case you would have symptoms of hypothyroidism)

  • I am feeling much the same as usual. In fact I have lost 1 stone 5lb so far this year, which isn`t saying underactive thyroid to me. I am feeling cold much more often, yet I am the kind of person who is always moaning about being too hot, and constipation is a real problem. I have been taking magnesium for that, but at the opposite end of the day to my levo. I also take black clover to help with hot flushes. I didn`t find anything that said not to take those with any of my meds.

    I am going to go armed with a list of blood test requests tomorrow. Thank you.

You may also like...